Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 12, 2010, 9:07 PM MDT for Corson County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2010, 9:07 PM MDT (03:07 UTC)
- Expired
- Aug 12, 2010, 10:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3248 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:47 PM MDT, 20 minutes earlier.
Area forecast discussion, Aug 12, 8:47 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 947 PM CDT THU AUG 12 2010 .UPDATE... TORNADO WATCH 603 HAS BEEN COMPLETELY CANCELLED OVER THIS CWA. HOWEVER...THE LOW LEVEL JET IS POINTING UP INTO THE FAR EASTERN ZONES...WITH A SEPARATE CORE OF WEAKER LOW LEVEL JET WINDS POINTING UP INTO CENTRAL SOUTH DAKOTA. AS SUCH...ONE AREA OF SEVERE CONVECTION IS WORKING EAST THROUGH THE UNR CWA AT THIS TIME...WHILE ADDITIONAL CONVECTION IS REDEVELOPING ACROSS THE FAR EASTERN FORECAST ZONES /MAINLY EAST OF I-29 ATTM/. LASTLY...THERE IS A SEPARATE CLUSTER OF CONVECTION WORKING SOUTHEAST THROUGH SOUTHEASTERN NORTH DAKOTA...AND COULD ALSO BE CLIPPING PORTIONS OF THE EASTERN FORECAST AREA. SO...CONVECTIVE ACTIVITY OVER THIS CWA OVERNIGHT CERTAINLY APPEARS TO BE A GOOD BET. NO CHANGES MADE TO OVERNIGHT LOW TEMPERATURES. SEE BELOW FOR AN UPDATED AVIATION DISCUSSION. && .PREV DISCUSSION... .SHORT TERM...THROUGH SUNDAY AM MAIN FOCUS IS ON SHORT TERM THUNDERSTORM POTENTIAL. WILL NOT REHASH PREVIOUS DISCUSSIONS AS THERE HAS BEEN LITTLE CHANGE IN FORECAST PARAMETERS. THUNDERSTORM ENVIRONMENT EAST OF HIGHWAY 281 SUGGESTIVE OF POTENTIAL FOR STORM ROTATION...PARTICULARLY IF LINKED WITH WARM FRONT SITUATED FROM HOSMER TO WATERTOWN. AGAIN...ONLY CAVEATS ARE THE RATHER WEAK JET ALOFT...AND WARM H7 TEMPERATURES TO CONTEND WITH. ONCE THROUGH WITH CONVECTIVE ACTIVITY...UPPER TROUGH BEGINS TO MOVE INTO REGION. COOLING THROUGHOUT THE PROFILE WILL SUPPORT A NEARLY DAILY CHANCE FOR THUNDER DESPITE THE LOWER DEWPOINT AIRMASS THROUGH THE REST OF THE SHORT TERM. .LONG TERM...SUNDAY THROUGH THURSDAY A PATTERN CHANGE THAT COMES TO FRUITION IN THE SHORT RANGE LASTS WELL INTO THE EXTENDED...THAT PATTERN FEATURING A MID LEVEL TROF OVER THE NORTHERN PLAINS. THIS PATTERN TENDS TO FAVOR BELOW NORMAL TEMPERATURES...AND FOR THE MOST PART THAT IS WHAT IS REPRESENTED IN THE TEMPERATURE GRIDS. AS FOR PCPN...IT IS VERY HARD TO DETERMINE TIMING OF WAVES IN THE FAST NORTHWEST FLOW ALOFT. IN ADDITION TO THE FAIRLY STRONG WINDS ALOFT...THE MID LEVEL TEMPERATURES WILL BE COOL ALLOWING FOR DIABATICALLY DRIVEN SHOWERS...ESPECIALLY EARLY IN THE LONG TERM FORECAST. HOWEVER FOR NOW COVERAGE OF SHOWERS LOOKS PRETTY LOW AND THUS WILL LEAVE OUT OF THE FORECAST FOR THE TIME BEING...EXCEPT FOR MONDAY NIGHT/TUESDAY WHEN ANOTHER BOUNDARY MIGRATES EAST ACROSS THE REGION. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORM ACTIVITY. THE HIGHEST PROBABILITIES OF THUNDER THROUGH THE REST OF TONIGHT AND FRIDAY MORNING EXIST ACROSS THE KMBG...KABR AND KATY TERMINALS. SEVERE STORMS ARE POSSIBLE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 12, 3:38 AM MDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT THU AUG 12 2010 MNZ039-046-SDZ006>008-011-018>023-130945- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 438 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS LATER THIS AFTERNOON AND THROUGH THE EVENING HOURS COULD BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED AFTER 3 PM CDT. SDZ003>005-009-010-015>017-033>037-045-048-051-130945- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 438 AM CDT THU AUG 12 2010 /338 AM MDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH THE MAIN THREAT BEING HAIL UP TO PENNY SIZE AND GUSTY WINDS AROUND 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH SATURDAY...HOWEVER THE SEVERE THREAT APPEARS VERY MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Aug 12, 4:35 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 5 SE MILBANK 45.17N 96.56W
08/12/2010 GRANT SD STORM CHASER
FUNNEL CLOUD REPORTED BY SEVERESTUDIOS.COM CHASER
SOUTHEAST OF MILBANK
&&
TEAM ABRLocal storm report, Aug 12, 4:45 PM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
545 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL ORTONVILLE 45.30N 96.44W
08/12/2010 E1.00 INCH BIG STONE MN EMERGENCY MNGR
&&
TEAM ABRLocal storm report, Aug 12, 6:13 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 NE YANKEETOWN 45.53N 96.70W
08/12/2010 E70 MPH BIG STONE MN TRAINED SPOTTER
&&
NWSLocal storm report, Aug 12, 7:38 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 3 ESE ODESSA 45.24N 96.27W
08/12/2010 E60 MPH BIG STONE MN PUBLIC
3-INCH-DIAMETER BRANCHES DOWN AND NICKEL-SIZED HAIL
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:41 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 49 min |
| Aug 12, 10:13 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 62 min |
| Aug 13, 12:02 AM MDT | High Wind Warning | ABR | Campbell, Corson, Dewey, McPherson, Walworth | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.